New research has shed light on the high risk of fractures, falls, and osteoporosis among epilepsy patients using antiepileptic drugs (AEDs) with most patients unaware of the risks associated with taking the drugs.
The study led by the University of Melbourne and published in the prestigious Neurology journal, found that people taking antiepileptic drugs are up to four times more likely to suffer spine, collarbone and ankle fractures and are more likely to have been diagnosed with osteoporosis.
The study also revealed that these patients are more than four times as likely as non-users of antiepileptic drugs to have been diagnosed with osteoporosis.
In addition, treatment affected balance with results showing almost double the falls rate in female patients taking the medication compared with non-users.
Chief Investigator, Prof John Wark from the University of Melbourne's Department of Medicine at the Royal Melbourne Hospital said this research revealed new information critical to understanding the higher risk for fractures and falls in epilepsy patients taking antiepileptic medication.
"We believe patients need to be offered better information to help them to avoid these risks and prevent injury," he said.
More than 70 percent of epilepsy patients who participated in the study were unaware of the increased risk of fractures, decreased bone mineral density and falls associated with taking antiepileptic medications.
"No published studies have explored epilepsy patients' awareness of the effects of AEDs on bone health, fracture risk and falls. This study indicates that awareness of these issues is poor, despite our study population attending specialist epilepsy clinics at a centre with a major interest in this area," said Prof Wark.
"Most patients indicated they would like to be better informed about these issues, suggesting that more effective education strategies are warranted and wo
|Contact: Rebecca Scott|
University of Melbourne